Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Why the abdominal fat increase after starting meds ?
Jun 23, 2008

What is current view regarding reasons for fat increase after starting meds.

Are drugs like Stavudine the culprit ?

Response from Mr. Vergel

The current undertanding is that increase in visceral fat may be associated with a "return to health" status and inflammatory cytokines that may be released while HAART is decreasing viral load. But we have also learned that protease inhibitors like Indinavir or Nelfinavir and nucleoside analogs like Zerit (stavudine) and AZT can decrease insulin sensitivity and worsen fat accumulation. Some studies link high triglycerides to fact accumulation also. So, this problem may be multifactorial.

We know that exercise, growth hormone, and weight loss can decrease visceral fat. Switching to non Zerit/azt or non protease inhibitor combos has not shown to decrease visceral fat. So, once you have it, it is difficult to treat it unless diet/exercise or daily injections of growth hormone are used. Metformin, an oral insulin sensitizer, has also shown some promise in conflicting studies but we do not know if it is due to the general weight loss that this drug causes.

Anyway, I hope we can learn more this November at the annual Lipodystrophy conference in London. Stay tuned!

Read more in my article: http://www.thebody.com/content/art45454.html



Previous
Low testosterone Levels
Next
Loyalty

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement